Major aortopulmonary collateral arteries (MAPCAs) are unique vessels associated with hypoxia induced by congenital heart disease (CHD). Although MAPCAs are essential to supply blood to the lungs, their development and proliferation can induce life-threatening complications, such as rupture into the lung. Here, we describe a rare case of esophageal bleeding from MAPCAs in a CHD patient, which was successfully treated by transcatheter arterial embolization (TAE). A 16-year-old male with CHD experienced a hematemesis and melena after the Bentall procedure to treat valvular heart disease. Emergent esophagogastroduodenoscopy revealed spurting bleeding from the middle esophageal vessels; accordingly, endoscopic variceal ligation (EVL) was performed. However, he had a hematemesis again after 2 weeks of EVL. The arterial phase of dynamic computed tomography indicated that a MAPCA associated with CHD was the origin of bleeding. Hence, TAE of this MAPCA with a mixture of n-butyl-2-cyanoacrylate and ethiodized oil was performed to prevent re-bleeding. Color Doppler mode in endoscopic ultrasonography via the esophagus revealed mosaic-like signals in MAPCAs located in the esophageal wall. This finding was consistent with tortuous MAPCAs accompanied by turbulent blood flow. When clinicians encounter CHD patients with unexpected massive esophageal bleeding, bleeding related to MAPCAs should be considered.
All Science Journal Classification (ASJC) codes